Alert archive / Wyoming / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Riverton, WY

May 20, 2005Teton County, Wyoming

NWS Riverton, WY issued this flash flood warning at May 20, 2005, 7:00 PM MDT for Teton County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 7:00 PM MDT (01:00 UTC)
Expired
May 20, 2005, 10:00 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Teton County, WY

The radar

The Pocatello radar (KSFX), 182 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3828 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 210107
FFWRIW
WYC039-210400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
700 PM MDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN TETON COUNTY IN NORTHWEST WYOMING

* UNTIL 1000 PM MDT

* AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL MOVING THROUGH NORTHERN TETON COUNTY. RADAR IS 
  ESTIMATING ONE HALF TO ONE INCH OF RAIN HAS ALREADY FALLEN IN THIS 
  AREA. 

* LOCATIONS OF GREATEST CONCERN WILL BE ACROSS THE TETON RANGE AND 
  ESPECIALLY THE WEST SLOPES. OTHER AREAS OF CONCERN INCLUDE SOUTHERN
  PORTIONS OF YELLOWSTONE NATIONAL PARK FROM NORTH OF MORAN JUNCTION
  THROUGH THE SOUTH ENTRANCE TO WEST THUMB JUNCTION.

SEVERAL PERIODS OF HEAVY RAINFALL IS FORECAST FOR THIS REGION  
THROUGH THIS EVENING. AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN   
WILL BE LIKELY. THIS HEAVY RAINFALL COMBINED WITH SOME HIGHER   
ELEVATION SNOWMELT...WILL LIKELY PRODUCE LOCALIZED FLASH FLOODING.
   
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4369 11102 4374 11082 4411 11029 4432 11047
      4426 11100

$$

FRIEDERS
2 follow-up statements
000 
WGUS75 KRIW 210236
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
827 PM MDT FRI MAY 20 2005

WYC039-210400-
TETON WY-
827 PM MDT FRI MAY 20 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM MDT FOR NORTHERN 
TETON COUNTY...

AT 825 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE FREQUENT SHOWERS AND THUNDERSTORMS MOVING NORTHEAST INTO 
NORTHERN TETON COUNTY...INCLUDING SOUTHERN YELLOWSTONE NATIONAL 
PARK. THESE SHOWERS WILL CONITNUE TO PRODUCE BRIEF HEAVY DOWNPOURS 
THIS EVENING. RADAR IS ESTIMATING WIDESPREAD HALF TO AN INCH AND A 
HALF RAINFALL AMOUNTS IN THIS AREA SINCE 3 PM. 

LOCATIONS OF GREATEST CONCERN CONTINUE TO BE ACROSS THE TETON 
RANGE...ESPECIALLY THE WEST FACING SLOPES. OTHER AREAS OF CONCERN 
EXTEND NORTHEAST INTO SOUTHERN PORTIONS OF YELLOWSTONE NATIONAL PARK 
FROM NORTH OF MORAN JUNCTION THROUGH THE SOUTH ENTRANCE TO WEST 
THUMB JUNCTION.

WITH EACH PASSING STORM...THE FLASH FLOOD THREAT WILL BE ON THE 
INCREASE. THIS RAINFALL ON TOP OF SOME MELTING HIGHER ELEVATION SNOW 
WILL ALSO ENHANCE POTENTIAL WATER RUNOFF. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4369 11102 4374 11082 4411 11029 4432 11047
      4426 11100

$$

FRIEDERS
000 
WGUS75 KRIW 210358
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
956 PM MDT FRI MAY 20 2005

WYC039-210406-
TETON WY-
956 PM MDT FRI MAY 20 2005

...THE FLASH FLOOD WARNING FOR NORTHERN TETON COUNTY EXPIRES AT 1000
PM MDT...

ALTHOUGH AN ISOLATED SHOWER WILL BE POSSIBLE ACROSS THE AREA 
OVERNIGHT...THE HEAVIEST RAINFALL HAS ENDED. THEREFORE...THE THREAT 
FOR FLASH FLOODING HAS DIMINISHED AND THE WARNING WILL BE ALLOWED TO 
EXPIRE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4369 11102 4374 11082 4411 11029 4432 11047
      4426 11100

$$

FRIEDERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:12 PM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 20, 2:12 PM MDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
212 PM MDT FRI MAY 20 2005

.SHORT TERM...TONIGHT THROUGH MONDAY...
SOUTHWEST FLOW OVER THE AREA WITH WEAK SHORTWAVE MOVING THROUGH THE
AREA THIS AFTERNOON AND EVENING WILL CONTINUE TO BRING SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN PART OF OUR FORECAST AREA.
SHORTWAVE AND FRONT WILL BRING ENOUGH INSTABILITY TO KEEP THESE
SHOWERS AND THUNDERSTORMS GOING THROUGH THIS EVENING AS HIGH PRESSURE
BUILDS OVER THE AREA. INTO SATURDAY WILL SEE HIGH PRESSURE DOMINATE
THE AREA FOR MAINLY CLEAR SKIES AND CONTINUED WARM TEMPERATURES.
700MB TEMPERATURES STAY AROUND +8 TO +10C OVER THE REGION FOR MID
TO UPPER 70S OVER MOST OF THE BASINS. WINDS WILL BE BREEZY TO
WINDY OVER THE AREA AS GRADIENTS REMAIN INTO SATURDAY. SUNDAY WILL
SEE WINDS DECREASE AS MOST GRADIENTS RELAX. RIDGE REMAINS OVER
THE AREA THROUGH MONDAY BUT WILL SEE A WEAK DISTURBANCE MOVE THROUGH
THE RIDGE MONDAY AFTERNOON FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THE NORTHERN MOUNTAINS. WINDS WILL ALSO INCREASE
AGAIN AND TEMPERATURES WILL FALL A FEW DEGREES. LOOKS LIKE A NICE
WEEKEND FOR OUR AREA.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
LONG RANGE GFS/EUROPEAN REMAIN FAIRLY CLOSE IN THE OVERALL WX PATTERN
FOR NEXT WEEK. GFSLR MORE ROBUST WITH THE COOLDOWN WED-THU THAN ECMWF
AND WILL NOT DEVIATE FROM GOING FORECAST MUCH. COOL FRONT INTO NRN WY
LATE SUN NT/MON AM WITH FRONT BECOMING STATIONARY IN CENT WY MON PM.
KEEPING THINGS DRY MON FOR NOW BUT ADDED LOW POPS IN NE ZONES MON NT
DUE TO WEAK INSTABILITY. COULD SEE SOME TUE PM/EVE CONVECTION WITH
BOUNDARY AROUND CENT WY AND POSSIBLE WEAK UPPER LEVEL DISTURBANCE IN
WNW FLOW. A MORE NW FLOW ALOFT FOR WED AND COOLER TEMPS IN THE CENT/
N ZONES. LOW POPS LOOK GOOD FOR NOW. ON THU THE GFSLR KEEPS NW FLOW
OVER WY WITH POSSIBLE SHORTWAVE IN FLOW AND EVEN COOLER HIGHS. ECMWF
NOT AS AGGRESSIVE THU WITH WAVE AS IT HAS RIDGE MUCH CLOSER TO OUR
AREA. PREFER TO STAY WITH GFSLR HERE AND ADJUSTED GRIDS SLIGHTLY THU.
DRY FRI WITH UPPER RIDGE NEARING AREA AND WARMER HIGHS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

SHORT TERM...HRD
LONG TERM....AR
Hazardous weather outlook, May 20, 2:12 PM MDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
212 PM MDT FRI MAY 20 2005

WYZ001>020-022>030-211100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
212 PM MDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED IN THE WEST AND NORTH TODAY AND
TONIGHT.

HIGH TEMPERATURES TODAY ARE EXPECTED TO BE WELL INTO THE 80S ACROSS
THE LOWER ELEVATIONS EAST OF THE DIVIDE WITH 60S IN THE MOUNTAINS.
CONSIDERABLE SNOWMELT IN THE MOUNTAINS WILL LIKELY CAUSE STREAMS TO
RISE ONCE AGAIN. STAY TUNED THIS WEEK FOR HYDROLOGIC STATEMENTS ON
THE POTENTIAL FOR ANY FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

WARM TEMPERATURES WILL RETURN SUNDAY AND MONDAY ACROSS THE AREA
PRODUCING ADDITIONAL SNOWMELT.  AREA RIVERS AND STREAMS WILL NEED TO
BE WATCHED FOR RISING WATERS.  OTHERWISE COOLER TEMPERATURES WILL
BE FELT TUESDAY THROUGH THURSDAY ACROSS MOST AREAS.  HOWEVER...THERE
WILL A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT FLOODING.

TRIW

Nearby

Flash Flood Warnings in Wyoming, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.